Illinois, 2021

Rip Current in Illinois, September 18, 2021

September 18, 2021 · NWS LOT · 1 event in 1 county or zone

Strong winds produced high waves and rip currents on September 18th. Three swimmers were struggling in the water off the breakwater near the Church Street boat ramp.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds produced high waves and rip currents on September 18th. Three swimmers were struggling in the water off the breakwater near the Church Street boat ramp. First responders pulled a mother and her daughter out of the water along with a man who entered the water to help the struggling swimmers. The man and girl were transported to the hospital in good condition. The woman was transported to the hospital in critical condition.

Rescuers searched nearby beaches and found clothes and belongings along with an ID but could not find the person whom they belonged to. Presuming a fourth person was in the water, they began searching. After three hours, it became a recovery and the body of the missing 21 year old man was found in the lake about eight hours after he went missing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 18, 5:34 AM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Sep 18, 5:34 AM CST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
634 AM CDT Sat Sep 18 2021

.SHORT TERM...
318 AM CDT

Through Sunday...

Some stubborn elevated convection persists early this morning
near and south of the I-80 corridor from eastern Will County into
Lake and Porter Counties in northwest Indiana. These storms, in an
axis of 500-1000 J/kg of lingering MUCAPE, and apparently
associated with a small low level circulation, are expected to
dissipate by daybreak. After this, there are no sensible weather
concerns today, with another unseasonably warm and increasingly
sunny day well inland of Lake Michigan.

The brisk north-northeasterly winds responsible for the 3-6 ft
waves and hazardous conditions on southern Lake Michigan will ease
some, followed by a pronounced lake breeze push inland in the mid
to late afternoon. Looking at highs in the lower to mid 80s for
most well inland spots, and some upper 80s south of the Kankakee
River in Indiana. The lake cooling footprint will keep lakeside
locations in the lower to mid 70s, warming to the upper 70s
several miles inland. Aforementioned lake breeze push inland will
result in temps falling steadily toward sunset. Moderately humid
conditions will be felt south of I-80, while dew points mixing out
into the 50s north will make for more comfortable conditions.

Light winds under surface high pressure ridging stretching back
across the Great Lakes tonight may set the stage for some patchy
shallow ground and river valley fog into early Sunday as
temperatures drop back to the mid 50s to lower 60s away from
Chicago (mid 60s in the city), generally near or below crossover
temps. Can't rule out locally dense ground fog in parts of
northwest and north central Illinois. Added patchy fog mention
from 4am-9am Sunday well inland of the lake.

Following the seasonably cool start to Sunday, 925 mb temps
jumping to the mid 20s Celsius will cause temps to rise quickly as
low level flow turns back to south-southeast, topping out in the
upper 80s. Exception will be lakeside locations, mainly IL but
possibly extreme northwest Indiana, where surface ridge axis will
stay close enough to enable lake breeze shift to easterly and keep
temps in the upper 70s to lower 80s. With no trigger mechanism and
dew points liable to mix out some into lower-mid 60s Sunday
afternoon, not expecting any convection out of scattered Cu deck.

Castro

&&

.LONG TERM...
305 AM CDT

Sunday night through Friday...

Main forecast tweaks this morning involve speeding up timing
precip chances and frontal passage early in the week. The 00z GEM
and ECMWF both trended faster, more in line with last night's
operational run of the GFS. While in fairly good agreement to
start the week, solutions diverge toward the middle and end of the
week with the long trough.

Weak upper low over the Texarkana region early this morning is
still progged to meander around that region the next 24-36 hours
before approaching strong long wave trough begins to pull this
feature north into our region. While the upper low will be
opening, shearing out, and weakening, it should bring deep
moisture north into the region which combined with forcing
associated with the weakening system should be enough for showers
and possibly a few t-storms. Guidance has trended faster, with
Monday morning into early afternoon looking most favorable for
rain, with weak subsidence in the wake of this system leading to a
significant decrease in coverage of rain, if not an out right end
to the precip later Monday afternoon and into the evening. Weak
lapse rates and unfavorable timing for destabilization suggest the
thunder chances may be pretty limited, but with mid-upper 60F Tds
advecting into the area and a couple hundred j/Kg of MUCAPE, it's
probably best to keep a mention of thunder in the forecast Monday.

As deep long wave trough translates east toward the area, we'll
see a strong cold front move across the area later Monday night
into Tuesday morning. Again, pretty unfavorable timing for
thunder, but given unseasonably moisture/humid air mass in place
and the strong frontal forcing, it's certainly plausible that we
could see some thunderstorms along the front. Should see either a
break or an end to the showers/storms in the wake of the front
Tuesday.

From there, forecast uncertainty grows substantially as medium
range guidance has trended sharper and less progressive with the
upper trough, in particular the ECMWF which closes off a mid-upper
level low in the base of the trough Wednesday into Thursday. The
00z EC solution would support a second round of cold rain/showers
associated with the deepening upper low later Wednesday night into
Thursday. While the 00z ECMWF does have some support from its
ensemble solution, it is a pretty significant outlier from the
GFS, with the GEM more a compromise. Confidence is low at this
point and no real changes made to blended model guidance, but if
other guidance trends toward the ECMWF then precip chances may
need to be adjusted significantly upward and temps significantly
downward in later forecasts. In fact, raw 00z ECMWF would suggest
highs on Thursday could struggle to climb into the low to mid 50s.
Something to watch in coming runs, but certainly not ready to
trend in that direction at this point with tonight's run a new
development.

- Izzi

&&

.AVIATION...
For the 12Z TAFs...

No sign of any lake effect clouds yet, though still a small chance
that some could develop in the next couple of hours, so kept
SCT025 in TAFs for now. ACARs soundings from GRR, MKE, and ORD
show inversion between 2000-2500ft with sfc T/Td from south buoy
indicative of a CCL around 2500ft, so very marginal set-up.
Forecast soundings from HRRR and RAP both suggest airmass just off
the sfc is very dry, which suggest some entrainment of dry air
into sfc parcels which again would point toward minimal threat of
lake effect clouds. Otherwise, look for clear skies through much
of tonight with just a chance of some patchy radiational ground
fog around sunrise, mainly at the outlying terminals (GYY/DPA).

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 7 PM
     Saturday.

IN...Beach Hazards Statement...INZ001-INZ002 until 3 PM Saturday.

LM...Small Craft Advisory...IL nearshore waters until 3 PM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 18, 2:40 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
340 AM CDT Sat Sep 18 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-190845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
340 AM CDT Sat Sep 18 2021 /440 AM EDT Sat Sep 18 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  High Swim Risk.
  Limited Fog Risk late tonight.

DISCUSSION...

Large waves and strong currents due to brisk onshore winds will
cause dangerous swimming conditions at Lake Michigan beaches
through the afternoon.

Patchy ground and river valley fog and locally poor visibility are
possible late tonight well inland of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday Morning...
  Limited Fog Risk early well inland of Lake Michigan.
Monday and Tuesday...
  Limited Thunderstorm Risk at times.
Wednesday...
  High Swim Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-190845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
340 AM CDT Sat Sep 18 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.

Castro

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northern Cook County

When
September 18, 11:55 AM CST
Where
Northern Cook County forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northern Cook County2021-09-1821MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986737.